Pages

Showing posts with label Nightwalker. Show all posts
Showing posts with label Nightwalker. Show all posts

Monday, November 17, 2014

Willis-Ekbom drives me out of my mind!

I have taken Requip or Ropinirol for about 3 years for Willis-Ekbom disease.  Well, that's about 2 years too long,because of a phenomenon called augmentation.  Augmentation occurs when a medication stops working and actually makes the symptoms worse.  So I'm in the process of switching over to Mirapex.  It requires that the drug is titrated up to a full dose.  Well, that restlessness is all over my body.  My arms are so bad I can hardly use them to type.  How miserable is that??  I know there are so many people that are dealing with this illness so there is so much misery that we never know about.  We just know what is happening in our own world and many days that's about all we can handle.  I know that's true for me.  I think one problem I get into is that I don't think to take my medication early enough so the Willis-Ekbom starts activating before I take the medication and then I find myself trying to catch up with it.  I should probably set an alarm to remind me so I take the medication on time.  I don't know about you, but I get tired of thinking about what I should be doing next.  That restlessness is so uncomfortable and I mentally manage it for a while and then I get to the point that I don't think I can take it another second!!  How is that for you?  Do you have the same problem managing your medication??

Meanwhile, I am also suffering with some serious nausea.  I think I have gastroparesis and will be seeing a GI doctor in one week down in Scottsdale, AZ.  I decided that I needed to go on a diet for gastroparesis to see if that would help.  Basically that's a no fat, no fiber diet.  Do you realize how many foods have either fat or fiber in them??  That eliminates most vegetables.  I just got up to take a Zofran so I can finish this post.  Just another thing to add to the misery!  So, I will let you know what the GI doctor says.  You may be having the same problem so it may help you get the medical care you need.  I can tell you why I'm so nauseated right now.  I just had two bites of chocolate cake and that did it.  Too much fat!  I really need to stop that.  To be continued . . .

Take good care and stay warm.  Winter has come to North America with a very loud roar!!

Tuesday, April 16, 2013

Willis-Ekbom Disease (RLS) Nightwalkers beware of MSG!

The Willis-Ekbom Disease Foundation is an excellent resource for anyone experiencing the symptoms associated with this disease.  Formerly known as the Restless Leg Syndrome Foundation, the Foundation has officially changed their name to reflect the seriousness and more global symptoms people frequently experience with this disease.  The WED Foundation distributes their quarterly publication to their members, which always contains valuable, cutting edge information.  The WED Fountation also conducts Webinars that are open to their members.


In the WED Foundation Winter 2013 edition of "Nightwalkers -- In search of a good night's sleep" there is an article titled "Can MSG Affect WED/RLS?" authored by Norma G. Cuellar DSN, RN, FAAN, Professor, Capstone College of Nursing, University of Alabama.  In this article Professor Cuellar discusses the hazards of MSG, which most often can be found in Chinese food and in processed foods.  According to Professor Cuellar MSG contains the salt of glutamic acid, which is naturally found in many foods such as vegetables and seaweed.  It is possible to develop glutamic acid toxicity if too much MSG is consumed; the body also has the ability to produce glutamic acid.  In addition, MSG has been known to cause allergic reactions that include skin reactions, headaches, dizziness or more serious reactions such as irregular heart rhythms, seizures and depression.  Professor Cuellar goes on to say that "MSG has been associated with cognitive disorders, endocrine dysfunction, migraine headaches, attention deficit hyperactivity disorder, Alzheimer's disease, autism, obesity, addiction, and sleep disordered breathing."  Food manufacturers are required to list MSG in the ingredients list on packaging labels so be sure to read the labels.  MSG continues to be added to processed foods and Chinese food despite the evidence that this food additive can be detrimental to your health.

MSG intake has additional health implications for those of us that are 'Nightwalkers'.  Glutamic acid is a neurotransmitter that may impact dopamine metabolism; dopamine is linked to WED/RLS symptoms.  A number of studies have demonstrated losses of dopamine in the brain following the intake of MSG.  There are currently no studies that have included WED patients so there is no research supported evidence that MSG affects WED symptoms, but some patients have reported improvement in their symptoms after eliminating MSG from their diet.

MSG is a food additive that has long been known for adverse effects therefore it is beneficial for everyone to avoid processed foods containing MSG.  But for those people that are the 'Nightwalkers' the implications are even greater.  To be informed about the latest information about WED, join the Willis-Ekbom Foundation and get connected to a community of people that provide support to one another and provide leadership for cutting edge WED/RLS research.  Blessings to you as you search for a good night's sleep!


Cuellar, Norma G., DSN, RN, FAAN, Professor, Capstone College of Nursing, University of Alabama. Winter, 2013.  Nightwalkers -- In search of a good night's sleep, pg 9.